Alert archive / Ohio / Tornado Warnings in 2023

Tornado Warning 7, NWS Wilmington, OH

February 27, 2023Champaign County, Clark County, Miami County, Ohio

NWS Wilmington, OH issued this tornado warning at Feb 27, 2023, 3:12 PM EST for Champaign County, Clark County, Miami County, Ohio. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2023, 3:12 PM EST (20:12 UTC)
Expired
Feb 27, 2023, 3:30 PM EST
In force
18 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Champaign County, OH, Clark County, OH, Miami County, OH

The radar

The Cincinnati radar (KILN), 68 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 3:19 PM ESTTORNADO 13 Sse Christiansburg, OHNWS DAMAGE SURVEY HAS CONCLUDED THAT AN EF1 TORNADO OCCURRED NORTH OF NEW CARLISLE IN CLARK COUNTY, OH ON FEBRUARY 27, 2023. THE TORNADO STARTED AT 319 PM, WITH THE HIGHEST INTENSITY WINDS OF 90-95 MPH OCCURING AT 320 PM. THE TORNADO DISSIPATED AROUND 321 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 27, 1:28 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 269 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
269 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WFUS51 KILN 272012
TORILN
OHC021-023-109-272045-
/O.NEW.KILN.TO.W.0007.230227T2012Z-230227T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
312 PM EST Mon Feb 27 2023

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Southwestern Champaign County in west central Ohio...
  Northwestern Clark County in west central Ohio...
  Southeastern Miami County in west central Ohio...

* Until 345 PM EST.
    
* At 312 PM EST, a severe thunderstorm capable of producing a tornado
  was located near New Carlisle, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  New Carlisle, St. Paris, Brown, Christiansburg, North Hampton,
  Tremont City, Thackery, Terre Haute, Haven View, State Route 41 at
  State Route 235 and Dialton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4005 8371 3993 8406 3996 8414 4014 8400
TIME...MOT...LOC 2012Z 229DEG 41KT 3997 8408 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

McGinnis
2 follow-up statements
329 
WWUS51 KILN 272017 RRA
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
317 PM EST Mon Feb 27 2023

OHC109-272027-
/O.CAN.KILN.TO.W.0007.000000T0000Z-230227T2045Z/
Miami OH-
317 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR SOUTHEASTERN MIAMI COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.

LAT...LON 4006 8384 3997 8404 4010 8403 4012 8402
TIME...MOT...LOC 2017Z 229DEG 41KT 4001 8402 

$$

OHC021-023-272045-
/O.CON.KILN.TO.W.0007.000000T0000Z-230227T2045Z/
Champaign OH-Clark OH-
317 PM EST Mon Feb 27 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EST FOR
SOUTHWESTERN CHAMPAIGN AND NORTHWESTERN CLARK COUNTIES...
    
At 317 PM EST, a severe thunderstorm capable of producing a tornado
was located near New Carlisle, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Christiansburg, Terre Haute, Thackery, State Route 41 at State Route
235 and Dialton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 4006 8384 3997 8404 4010 8403 4012 8402
TIME...MOT...LOC 2017Z 229DEG 41KT 4001 8402 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

McGinnis
479 
WWUS51 KILN 272030
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
330 PM EST Mon Feb 27 2023

OHC021-023-272040-
/O.CAN.KILN.TO.W.0007.000000T0000Z-230227T2045Z/
Champaign OH-Clark OH-
330 PM EST Mon Feb 27 2023

...THE TORNADO WARNING FOR SOUTHWESTERN CHAMPAIGN AND NORTHWESTERN
CLARK COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

A Tornado Watch remains in effect until 600 PM EST for west central
Ohio.

Please report previous tornadoes, wind damage or hail to the National
Weather Service by going to our website at weather.gov/iln and
submitting your report via social media.

LAT...LON 4006 8384 3997 8404 4010 8403 4012 8402
TIME...MOT...LOC 2029Z 229DEG 41KT 4011 8386 

$$

McGinnis

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at Feb 27, 2:25 PM EST, 47 minutes earlier.

Area forecast discussion, Feb 27, 2:25 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
225 PM EST Mon Feb 27 2023

.SYNOPSIS...
Showers and thunderstorms will taper off heading into this
evening as a strong low pressure system shifts east across the
lower Great Lakes. High pressure and drier conditions will build
into the area on Tuesday. An unsettled weather pattern will
return for Wednesday and another large system will move through
the Ohio Valley Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Surface low over northern Illinois/northern Indiana this
afternoon will track east across the southern Great Lakes
through this evening. A broken line of showers and scattered
thunderstorms has developed this afternoon in a narrow axis of
500 or so J/KG of instability that is shifting east from
eastern Indiana into western Ohio attm. Forcing is being
provided by the mid level short wave moving across northern
Indiana. All of this activity will shift east across most of
our fa through late afternoon into early evening. Surface flow
will continue to veer more to the south and southwest, but
given the strong low level flow, an isolated tornado threat
may persist with these storms. Otherwise, damaging winds will
be the primary threat with these storms. The severe threat
should drop off fairly quickly toward sunset as the storms move
east of our area and we begin to lose the diurnal enhancement.
Outside of storms, strong gradient winds with gusts to around
50 mph possible at times into this evening before beginning to
decrease overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Surface high pressure will build southeast into the region
through the day on Tuesday, providing dry but somewhat cooler
temperatures. Highs on Tuesday will range from the upper 40s
north to the mid 50s south. Lows Tuesday night will be in the
upper 30s to lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The main weather impact to the extended period will occur Thursday
night through Friday as a potentially strong low pressure system
moves through the Ohio Valley.

To begin the period on Wednesday, weak high pressure slips off to
the east leaving the forecast area in warm advection with
southwesterly flow and mostly sunny skies. Will likely see highs
reaching into the 70s along and south of Interstate 70. Clouds and
precipitation increase heading into the evening and overnight hours
in advance of a cold front. The best chance of showers will be
across the south, where convergence at the nose of a low level jet
is in closest proximity.

High pressure shifts across the Great Lakes region Thursday under a
weak cold air advection regime for the Ohio Valley. This will cause
cooler temperatures, though it will still be above normal for early
March.

The next, more significant system begins to approach the region late
Thursday. Model spread is still high, leaving high uncertainty as to
the exact track of the surface low. The blend of the northern GFS
track and southern ECMWF track provides the potential for wintry
precipitation across the north with rain (possibly heavy) to the
south. Will continue to track updates in the guidance moving
forward. Also, there could be some windy conditions on Friday if the
low center moves near our forecast area.

High pressure returns for the weekend, though clouds will be slow to
clear on Saturday due to cool convergent low level flow off the
Great Lakes. Temperatures will again warm up to close the period on
Sunday and Monday in southerly flow on the back side of the
high.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 11 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Local storm report, Feb 27, 2:33 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
233 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             E MOUNT CARMEL          39.41N 84.87W
02/27/2023  M1.75 INCH       FRANKLIN           IN   TRAINED SPOTTER

            PHOTO VERIFIED.

&&

JEG
Local storm report, Feb 27, 2:35 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
235 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             4 W CEDAR GROVE         39.36N 85.01W
02/27/2023  M1.25 INCH       FRANKLIN           IN   TRAINED SPOTTER

            PHOTO VERIFIED.

&&

JEG
Local storm report, Feb 27, 2:49 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     TSTM WND DMG     GERMANTOWN              39.63N 84.37W
02/27/2023                   MONTGOMERY         OH   AMATEUR RADIO

            POSSIBLE TORNADO FROM MULTIPLE SPOTTERS

&&

JEG
Local storm report, Feb 27, 2:58 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
258 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             5 SW OXFORD             39.46N 84.80W
02/27/2023  M1.25 INCH       BUTLER             OH   TRAINED SPOTTER

            PHOTO VERIFIED. TIME ESTIMATED FROM RADAR.

&&

JEG
Local storm report, Feb 27, 3:01 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
301 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             KETTERING               39.70N 84.15W
02/27/2023  M0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

JEG
Local storm report, Feb 27, 3:04 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
304 PM EST MON FEB 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             OAKWOOD                 39.72N 84.17W
02/27/2023  M0.75 INCH       MONTGOMERY         OH   AMATEUR RADIO

&&

JEG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:10 PM ESTSevere Thunderstorm WarningILNDarke, Preble35 min
Feb 27, 2:12 PM ESTTornado WarningILNButler, Preble33 min
Feb 27, 2:31 PM ESTSevere Thunderstorm WarningILNButler, Hamilton, Warren29 min
Feb 27, 2:36 PM ESTSevere Thunderstorm WarningILNButler, Greene, Montgomery, Warren39 min
Feb 27, 2:43 PM ESTTornado WarningILNButler, Montgomery, Warren32 min
Feb 27, 2:54 PM ESTSevere Thunderstorm WarningILNClinton, Greene, Warren36 min
Feb 27, 3:06 PM ESTSevere Thunderstorm WarningILNClark, Greene39 min
Feb 27, 3:10 PM ESTTornado WarningILNClark, Greene35 min
Feb 27, 3:23 PM ESTSevere Thunderstorm WarningILNFayette, Greene, Madison37 min
Feb 27, 3:28 PM ESTTornado WarningILNClark, Fayette, Greene, Madison32 min
Feb 27, 3:31 PM ESTSevere Thunderstorm WarningILNClinton, Fayette, Pickaway29 min
Feb 27, 3:39 PM ESTSpecial Weather StatementILNMiami36 min
Feb 27, 3:47 PM ESTTornado WarningILNAdams, Pike, Scioto11 min
Feb 27, 3:51 PM ESTSevere Thunderstorm WarningILNFranklin, Madison, Union24 min
Feb 27, 3:51 PM ESTTornado WarningILNFayette, Highland, Ross24 min
Feb 27, 3:57 PM ESTTornado WarningILNFranklin, Madison, Pickaway33 min
Feb 27, 4:03 PM ESTSpecial Weather StatementILNChampaign, Clark, Union27 min
Feb 27, 4:04 PM ESTTornado WarningILNFranklin, Pickaway26 min
Feb 27, 4:20 PM ESTSevere Thunderstorm WarningILNDelaware, Fairfield, Franklin, Licking39 min
Feb 27, 4:46 PM ESTSpecial Weather StatementILNDelaware, Fayette, Franklin, Madison, Pickaway29 min
Feb 27, 5:14 PM ESTSpecial Weather StatementILNFairfield, Licking31 min

Nearby

Tornado Warnings in Ohio, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.